Montana, 2010

High Wind in Montana, April 3, 2010

April 3, 2010 · NWS TFX · 4 events in 4 counties and zones

Deep surface low pressure moving across southern Canada contributed to the development of high winds along the Rocky Mountain Front. Wind gusts in excess of 60 mph were reported.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

Deep surface low pressure moving across southern Canada contributed to the development of high winds along the Rocky Mountain Front. Wind gusts in excess of 60 mph were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Apr 3, 8:17 AM MST, 1 hour 32 minutes earlier.

Area forecast discussion, Apr 3, 8:17 AM MST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
917 AM MDT SAT APR 3 2010

.UPDATE...
NO MAJOR CHANGES TO THIS MORNINGS FORECAST. INCREASED POPS AND
UPDATED WEATHER TO ACCOUNT FOR THE LARGE AREA OF SNOW CURRENTLY
FALLING OVER SOUTHWEST MONTANA. SNOW AMOUNTS SHOULD REMAIN BELOW
ADVISORY LEVELS...AND WINDS AREA BEGINNING TO INCREASE SO HIGH WIND
WARNING ALONG THE ROCKY MOUNTAIN FRONT WILL REMAIN IN EFFECT.

&&

.AVIATION...
UPDATED 1200Z.
AN AREA OF LIGHT SNOW IS MOVING THROUGH SOUTHWEST MONTANA THIS
MORNING...PRODUCING IFR CONDITIONS. EXPECT CONDITIONS TO SLOWLY
IMPROVE FROM NORTH TO SOUTH BEGINNING THIS AFTERNOON. MOUNTAINS WILL
BE OBSCURED OVER THE SOUTHWEST THROUGH 20Z. GUSTY WEST WINDS
EXPECTED TO DEVELOP OVER THE ROCKY MOUNTAIN FRONT AND ADJACENT
PLAINS AFTER 16Z. EXPECT MOSTLY QUITE WEATHER OVER THE REGION
TONIGHT...WITH JUST A FEW ISOLATED MOUNTAIN SNOW SHOWERS. BRUSDA

&&

.PREV DISCUSSION...
/ISSUED 600 AM MDT SAT APR 3 2010/
FXUS65 KTFX 031150
AFDTFX

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
600 AM MDT SAT APR 3 2010

AVIATION SECTION UPDATED

UPDATE...
QUICK UPDATE TO RAISE POPS OVER SOUTHWEST MONTANA THIS
MORNING...WHERE NEW SNOW ACCUMULATIONS OF 1 TO 2 INCHES ARE POSSIBLE
IN THE VALLEYS...AND 4 TO 6 INCHES IN THE MOUNTAINS.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  46  24  50  26 /  20  10  10  10
CTB  46  23  49  23 /  20  10  10  10
HLN  44  25  48  27 /  30  20  10  10
BZN  43  22  49  24 / 100  20  20  20
WEY  30  13  35  18 / 100  30  30  50
DLN  38  18  44  23 /  60  20  20  20
HVR  53  24  54  23 /  20  10  10  10
LWT  44  23  48  25 /  20  10  10  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL MIDNIGHT MDT TONIGHT EASTERN GLACIER...
NORTHERN ROCKY MOUNTAIN FRONT...SOUTHERN ROCKY MOUNTAIN FRONT.

&&

SHORT TERM...SUK
LONG TERM...BRUSDA
AVIATION...BRUSDA

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Apr 3, 4:54 AM MST, 4 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
554 AM MDT SAT APR 3 2010

MTZ009-010-048-041200-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-
SOUTHERN ROCKY MOUNTAIN FRONT-
554 AM MDT SAT APR 3 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING IS IN EFFECT THROUGH MIDNIGHT MDT SATURDAY
NIGHT. WEST WINDS WILL INCREASE THIS MORNING AND REMAIN STRONG
THROUGH SATURDAY NIGHT. SUSTAINED WEST WINDS IN EXCESS OF 40
MPH...WITH GUSTS OVER 60 MPH...ARE POSSIBLE ALONG THE ROCKY
MOUNTAIN FRONT AND ADJACENT HIGH PLAINS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ008-011>015-044>047-049>055-041200-
BEAVERHEAD-HILL-CASCADE-CHOUTEAU-
CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE-LIBERTY-
EASTERN PONDERA-BLAINE-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
554 AM MDT SAT APR 3 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Event by event

4 high wind. Local standard time, as filed.

High Wind, Eastern Glacier

When
April 3, 9:49 AM MST
Where
Eastern Glacier forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS

A wind gust to 60 mph was reported at the Cut Bank ASOS site.

High Wind, Cascade

When
April 3, 9:49 AM MST
Where
Cascade forecast zone
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter

A wind gust to 70 mph was reported at Neihart 7SSE.

High Wind, North Rocky Mountain Front

When
April 3, 1:00 PM MST to 2:00 PM MST
Where
North Rocky Mountain Front forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
Law Enforcement

Sustained winds of 40 mph were reported at Browning for several hours. The strong winds blew a stop sign off its pole.

High Wind, Southern Lewis and Clark

When
April 3, 1:30 PM MST to 2:30 PM MST
Where
Southern Lewis and Clark forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
Trained Spotter

Sustained winds of 40 mph were reported for several hours at Augusta 4NW.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2010Every state in 2010This day in weather historyWarnings in Montana, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 219995, 219996, 219994, 219997.